Virginia, 2003

Damaging Wind in Virginia, July 10, 2003

July 10, 2003 · NWS MRX · 1 event in 1 county or zone

Numerous trees reported down by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Numerous trees reported down by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 5:14 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 10, 5:14 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
614 PM EDT THU JUL 10 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
********************************************************************
AFTERNOON FORECAST DISCUSSION
614 PM EDT THU JUL 10 2003

QUICK UPDATE ALREADY ISSUED TO ACCOUNT FOR NEW WATCH.  WILL LIKELY
BEGIN CLEARING THE WESTERNMOST COUNTIES AS OF 7 PM EDT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

********************************************************************
AFTERNOON FORECAST DISCUSSION
340 PM EDT THU JUL 10 2003

TONIGHT AND TOMORROW...SHORTWAVE TROUGH CURRENTLY OVER THE
MISSISSIPPI RIVER VALLEY IS INITIATING AREAS OF ORGANIZED CONVECTION
OVER THAT REGION AND INTO THE OHIO RIVER VALLEY AT THIS TIME. THIS
FEATURE IS PROJECTED TO CONTINUE AN EASTWARD PROGRESSION AND
APPROACH THE FORECAST AREA TONIGHT. AS A RESULT...SCATTERED
CONVECTION SHOULD CONTINUE OVERNIGHT AND THEREFORE HAVE CONTINUED
WITH LIKELY POPS IN THE FIRST PERIOD. SHORTWAVE TROUGH AXIS AND
SURFACE COLD FRONT MOVE THROUGH THE AREA EARLY TOMORROW WITH
SIGNIFICANTLY DRIER AIR TO FOLLOW. CHANCE POPS STILL LOOKS
APPROPRIATE FOR EARLY IN THE SECOND PERIOD WITH POPS DECREASING
THROUGH THE REMAINDER OF THE PERIOD. GUIDANCE TEMPS ARE GENERALLY
CLOSE AND APPEAR REASONABLE.

FRIDAY NIGHT THROUGH NEXT THURSDAY...LOOKS LIKE DRIER AIR WILL GIVE
FORECAST AREA A CLEAR AND COOLER NIGHT AFTER COOL FRONT PASSES.
ANOTHER SHORTWAVE LOOKS TO AFFECT REGION SATURDAY NIGHT AND SUNDAY
SO HAVE ADDED CHANCE SATURDAY NIGHT. THIS WILL BE CLOSE TO THE FRONT
JUST TO OUR SOUTH. AFTER FRONT PASSES THROUGH IT WILL BECOME
STATIONARY AND THEN DISSIPATE BY MONDAY. AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS SHOULD BE POSSIBLE FROM SUNDAY THROUGH THE
EXTENDED AS WARM...MOIST AIR MOVES BACK NORTH.

FCSTID =    9
CHA   71  87  65  89 /  60  30  10  10
TYS   70  85  63  85 /  60  30  10  10
TRI   67  83  61  84 /  70  40  10  10
OQT   70  85  63  85 /  60  30  10  10

TD

********************************************************************
EARLY AFTERNOON FORECAST DISCUSSION (UPDATE)
105 PM EDT THU JUL 10 2003

UPDATING ZONES FOR ADDITIONAL SEVERE THUNDERSTORM WATCH WHICH
INCLUDES ALL COUNTIES IN SOUTHEAST TENNESSEE AND WILL BE IN EFFECT
THROUGH THE AFTERNOON HOURS.

TD

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1130 AM EDT THU JUL 10 2003

UPDATING ZONES FOR SEVERE THUNDERSTORM WATCH WHICH WILL BE IN EFFECT
THROUGH THE AFTERNOON HOURS.

TD

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT THU JUL 10 2003

NO CHANGES. MODELS DEPICT VERY MOIST ATMOSPHERE WITH RELATIVELY HIGH
PW VALUES PERSISTING. RADAR SHOWS CONVECTION ALREADY DEVELOPING ON
THE PLATEAU. TEMPS APPEAR REASONABLE. THEREFORE NO UPDATE WARRANTED
AT THIS TIME.

LCM
********************************************************************
EARLY MORNING FORECAST DISCUSSION
344 AM PM EDT THU JUL 10 2003

MODELS AGREE WITH SHOWING A SHORT-WAVE TROUGH MOVING INTO THE
TENNESSEE VALLEY TODAY.  PLENTY OF OLD OUTFLOW BOUNDARIES WILL BE
ACROSS THE REGION TODAY WHICH WILL HELP CONVECTION FIRE AGAIN
TODAY...ESPECIALLY WITH AFTERNOON HEATING AND DESTABILIZATION.
CAPES BETWEEN 2000-2500 J/KG ANTICIPATED THIS AFTERNOON WITH
AN INCREASING 850 MB JET NEAR 35 KNOTS. I EXPECT MAIN BAND OF
THUNDERSTORMS TO DEVELOP OVER THE WEST/MIDDLE TENNESSEE THEN
PRESS EAST INTO THE FORECAST AREA.

SOME OF THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS...
MARGINALLY SEVERE HAIL AND HEAVY RAINS. WILL INCLUDE IN MORNING
HWO.

FRONT WILL MOVE ACROSS THE FORECAST AREA FRIDAY. WILL CONTINUE WITH
MORNING CONVECTION FOR NORTH AND CENTRAL AND THROUGH EARLY AFTERNOON
FOR THE SOUTHERN COUNTIES.  MODELS SOUNDING SHOW AIRMASS DRYING
OUT SIGNIFICANTLY FRIDAY AFTERNOON AND NIGHT WITH SKY BECOMING
PARTLY CLOUDY/MOSTLY CLEAR. FOR SATURDAY...A DRY DAY IS
ANTICIPATED...BUT A SECOND COOL FRONT/BOUNDARY PROGGED TO MOVE
SOUTH INTO THE OHIO VALLEY.

AS THE BOUNDARY MOVES SOUTH INTO THE FORECAST AREA SUNDAY...A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN. WILL MAINTAIN A
CHANCE OF STORMS FOR MONDAY THROUGH WEDNESDAY GIVEN NORTHWEST FLOW
ALOFT.

FCSTID =   15
CHA   87  70  86  65 /  80  70  40  10
TYS   86  69  84  64 /  80  70  30  10
TRI   83  66  82  60 /  80  70  30  10
OQT   86  69  84  64 /  80  70  30  10

DH
********************************************************************
LATE EVENING FORECAST DISCUSSION (UPDATE)
1135 PM EDT WED JUL 9 2003

SHOWERS AND STORMS MOSTLY GONE.  UPDATED TO REMOVE OUTDATED WORDING
AND LEAVE A CHANCE FOR REDEVELOPMENT.

SP

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
845 PM EDT WED JUL 9 2003

NEW AREA OF TRW COMING OFF OF PLATEAU ALONG WITH SEPARATE
SIGNIFICANT AREA OVER THE CENTRAL VALLEY.  HAVE UPDATED TO ACCOUNT
FOR THESE AREAS AND THEIR EXPECTED MOVEMENT.  LOOKS LIKE NORTHERN
HALF OF CWA WILL GET PLENTY OF STORMS THROUGH MIDNIGHT.  EXPECT SOME
WEAKENING...BUT ENOUGH TO REMAIN TO WARRANT UPDATE.

SP

********************************************************************
Hazardous weather outlook, Jul 10, 4:45 AM EST, 14 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME
SOUTHWEST NORTH CAROLINA.  VERY WARM...MOIST AND UNSTABLE AIRMASS
REMAINS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
TODAY.  AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE EAST INTO
THE REGION LATE THIS AFTERNOON AND EVENING ALLOWING THUNDERSTORMS TO
DEVELOP.

A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER WEST
AND MIDDLE TENNESSEE THIS AFTERNOON THEN MOVE EAST ACROSS EAST
TENNESSEE AND SOUTHWEST VIRGINIA.  SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE MAIN CONCERN BEING DAMAGING STRAIGHT LINE
WINDS...HAIL AND HEAVY RAINS.  THE HEAVY RAINS MAY PRODUCE PONDING
OF LOW LYING AREAS...STREET FLOODING AND RAPID STREAM RISE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Jul 10, 4:55 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    COUNTY WIDE               TN   WIND DAMAGE
07/10/03   SCOTT                          FEW TREES DOWN IN
                                          DIFFERENT PARTS OF
                                          COUNTY.  REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, Jul 10, 5:07 PM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
607 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PIKEVILLE                 TN   WIND DAMAGE
07/10/03   BLEDSOE                        FEW TREES DOWN NEAR
                                          PIKEVILLE.  REPORTED BY
                                          BLEDSOE COUNTY 911.
Local storm report, Jul 10, 5:22 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
622 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    COUNTY WIDE               TN   WIND DAMAGE
07/10/03   CAMPBELL                       A FEW TREES DOWN.REPORTED
                                          BY CAMPBELL COUNTY 911.
Local storm report, Jul 10, 6:31 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    5S LENOIR CITY            TN   WIND DAMAGE
07/10/03   LOUDON                         1 TREE DOWN OFF OF
                                          HIGHWAY 444 IN TELLICO
                                          VILLAGE. REPORTED BY
                                          SHERIFFS DISPATCH.

0700 PM    JONESVILLE                VA   WIND DAMAGE
07/10/03   LEE                            TWO TREES AND POWERLINES
                                          DOWN. REPORTED BY LEE
                                          COUNTY DISPATCH.
Local storm report, Jul 10, 6:54 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    1E ATHENS                 TN   WIND DAMAGE
07/10/03   MCMINN                         *** 1 INJ ***
                                          A LARGE TREE FELL ONTO A
                                          TRUCK AND A CAR THAT WERE
                                          TRAVELING ON HIGHWAY 30
                                          ABOUT 1 MILE EAST OF
                                          ATHENS. 1 ELDERLY
                                          GENTLEMAN WAS INJURED BUT
                                          WAS NOT TRANSPORTED TO
                                          THE HOSPITAL. REPORTED BY
                                          SHERIFFS DISPATCH.

0704 PM    NIOTA                     TN   WIND DAMAGE
07/10/03   MCMINN                         1 LARGE TREE LIMB FELL
                                          ONTO COUNTY ROAD 360 IN
                                          NIOTA. REPORTED BY
                                          SHERIFFS DISPATCH.

The radar

The Knoxville radar (KMRX), 98 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 10, 7:05 PM EST
Where
Scott County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.733, -82.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369687.